Alert archive / Montana / High Wind Warnings in 2014

High Wind Warning 7, NWS Glasgow, MT

February 16, 2014Phillips County, Montana

NWS Glasgow, MT issued this high wind warning at Feb 16, 2014, 2:48 AM MST for Phillips County, Montana. It took effect at Feb 16, 2014, 12:00 PM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 16, 2014, 2:48 AM MST (09:48 UTC)
In effect from
Feb 16, 2014, 12:00 PM MST
Expired
Feb 16, 2014, 7:52 PM MST
In force
8 hr
Issued by
NWS Glasgow, MT

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 96 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2014-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2014-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

358 
WWUS75 KGGW 160948
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
248 AM MST SUN FEB 16 2014

MTZ060-162300-
/O.UPG.KGGW.HW.A.0004.140216T1900Z-140217T0300Z/
/O.NEW.KGGW.HW.W.0007.140216T1900Z-140217T0300Z/
SOUTHWEST PHILLIPS-
INCLUDING THE CITY OF...ZORTMAN
248 AM MST SUN FEB 16 2014

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 8 PM MST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM MST THIS
EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...THIS AFTERNOON AND EVENING.

* WINDS...WEST 30 TO 40 MPH WITH GUSTS TO 65 MPH.

* IMPACTS...STRONG CROSS WINDS ARE LIKELY ON HIGHWAY 191 BETWEEN
  MALTA...ZORTMAN AND THE MISSOURI RIVER. THIS WILL MAKE TRAVEL
  DIFFICULT FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
2 follow-up statements
092 
WWUS75 KGGW 162140
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
240 PM MST SUN FEB 16 2014

MTZ060-170300-
/O.CON.KGGW.HW.W.0007.000000T0000Z-140217T0300Z/
SOUTHWEST PHILLIPS-
INCLUDING THE CITY OF...ZORTMAN
240 PM MST SUN FEB 16 2014

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING. 

* TIMING...THIS AFTERNOON AND EVENING.

* WINDS...WEST 30 TO 40 MPH WITH GUSTS TO 65 MPH.

* IMPACTS...STRONG CROSS WINDS ARE LIKELY ON HIGHWAY 191 
  BETWEEN MALTA...ZORTMAN AND THE MISSOURI RIVER. THIS WILL 
  MAKE TRAVEL DIFFICULT FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
709 
WWUS75 KGGW 170252
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
752 PM MST SUN FEB 16 2014


MTZ060-170400-
/O.CAN.KGGW.HW.W.0007.000000T0000Z-140217T0300Z/
SOUTHWEST PHILLIPS-
INCLUDING THE CITY OF...ZORTMAN
752 PM MST SUN FEB 16 2014

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELLED THE HIGH
WIND WARNING. 

WINDS ACROSS THE AREA HAVE SUBSIDED ENOUGH TO ALLOW THE HIGH WIND
WARNING TO BE CANCELLED. GUSTY WINDS OF 40 MPH WILL STILL BE
POSSIBLE THROUGH OVERNIGHT HOURS.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Feb 15, 9:41 PM MST, 5 hours 7 minutes earlier.

Area forecast discussion, Feb 15, 9:41 PM MST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
941 PM MST SAT FEB 15 2014

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...
UPDATE...LIGHT FREEZING PRECIPITATION WILL MOVE ACROSS THE
SOUTHWESTERN SECTIONS OF NORTHEAST MONTANA OVERNIGHT. IT IS
SOMEWHAT QUESTIONABLE IF THE PRECIPITATION WILL PROVIDE WIDESPREAD
COVERAGE...HOWEVER THE RISK IS THERE FOR SOME ROAD ICING. THE
IMPACTS WARRANT AN ADVISORY TO ALERT MOTORISTS TO THE POSSIBILITY
OF ICING.       PROTON

YET ANOTHER SHORT WAVE IN THE HISTORY OF DAILY DISTURBANCES IS
HEADING TO NORTHEAST MONTANA TONIGHT. MODEL FORECAST SOUNDINGS
AND OTHER MODEL DATA INDICATE THE CHANCE FOR SOME FREEZING RAIN TO
ACCOMPANY THIS SYSTEM AS IT MOVES THROUGH NORTHEAST MONTANA. THE
PROBLEM IS THAT WITH THE LATEST MODEL RUNS COMING IN JUST BEFORE
THE EVENT BEGINS...PRECIP COVERAGE SEEMS TO TRANSITION INTO MORE
OF A SCATTERED OR SPLOTCHY NATURE. STILL FEEL THE NEED TO KEEP THE
FREEZING RAIN AND OTHERWISE MIX OF RAIN AND SNOW AND SLEET MENTIONED
IN THE FORECAST...BUT MOST LIKELY SOME LOCATIONS WILL NOT SEE ANY
OF IT WHILE OTHER SCATTERED OR ISOLATED LOCATIONS WILL PROBABLY
HAVE SOME. MODELS ALSO SHOWING SIGNS OF FOG POSSIBLE TONIGHT JUST
AHEAD OF THE AREA OF ADVANCING PRECIP. I INCLUDED THAT TOO.

MODEL AGREEMENT IS MUCH BETTER SHOWING GOOD CLEARING BEHIND THIS
WAVE SUNDAY AFTERNOON AND EVENING. THIS STRONG HIGH PRESSURE FROM
THE WEST WILL ALLOW SOME STRONGER WINDS TO MIX DOWN TO THE
SURFACE...BUT ONLY NEAR THE HIGHER ELEVATION NEAR THE LITTLE
ROCKIES. CURRENT HIGH WIND WATCH THERE LOOKS GOOD AND CHOSE TO
DEFER ANY UPGRADING TO THE NEXT SHIFT TO ALLOW THEM A BIT MORE
TIME TO FINE TUNE THOSE EXPECTED WINDS 24 TO 36 HOURS AHEAD OF TIME.

FROM SUNDAY EVENING THROUGH THE REMAINDER OF THE SHORT TERM
FORECAST PERIOD...UNEVENTFUL ZONAL FLOW REMAINS AND RESULTS ONLY
IN SOME CLOUDS AND A FEW ISOLATED FLURRIES AHEAD OF THE
APPROACHING LARGE SCALE TROUGH FROM CANADA LATE IN THE WEEK.
BMICKELSON

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
A CLOSED UPPER LOW MOVING EAST ACROSS CENTRAL SASKATCHEWAN WILL
CREATE ZONAL FLOW INITIALLY TO BEGIN THE EXTENDED PERIOD MONDAY
EVENING. AS THE LOW MOVES SOUTHEAST TOWARD THE GREAT LAKES REGION
FLOW ALOFT LOCALLY WILL VEER TO THE NORTHWEST. WEAK EMBEDDED
DISTURBANCES ALOFT COULD PRODUCE A FEW LIGHT SHOWERS...BUT THE
MAIN EFFECT OF THE WAVE WILL BE TO SEND A COLD FRONT SOUTH THROUGH
THE REGION MONDAY NIGHT. THIS WILL COOL TEMPERATURES CLOSER TO
NORMAL FOR TUESDAY.

A SHORTWAVE PACIFIC STORM SYSTEM MOVING INTO THE PAC-NW ON TUESDAY
WILL CREATE A NARROW WAVE RIDGE FOR NORTHEAST MONTANA TUESDAY
NIGHT...RESULTING IN A WARM FRONT WITH MIXED PRECIPITATION. THE
SHORTWAVE COLD FRONT WILL REACH NEMONT BY WEDNESDAY MORNING. MUCH
COLDER AIR FOLLOWS THE COLD FRONT. AFTER THE PACIFIC STORM MOVES
ACROSS THE DIVIDE...LOW LEVEL AND UPPER LEVEL LOWS CLOSE OFF AND
STACK-UP NEAR THE INTERNATIONAL BORDER. MODELS SHOW DRY-
SLOTTING...BUT WIND WILL BE STRONG INTO WEDNESDAY EVENING.

THURSDAY...THE STORM WILL HAVE DEPARTED EAST TO BE FOLLOWED BY A
NARROW RIDGE IN ADVANCE OF ANOTHER SHORTWAVE WHICH WILL MOVE
ACROSS THE DIVIDE THURSDAY NIGHT AND FRIDAY. THIS WAVE IS EXPECT
TO PRODUCE ONLY SNOW SINCE THE COLD AIR MASS WILL REMAIN IN PLACE.
THE FOLLOWING WEEKEND SHOULD CONTINUE COLD AT AROUND 10F TO 15F
DEGREES BELOW NORMAL.

INHERITED GRIDS MATCH WELL THE LATEST GUIDANCE. THEREFORE FEW
GRIDS EDITS WERE NECESSARY. SCT

PREVIOUS DISCUSSION...
THE EXTENDED FORECAST BEGINS MONDAY NIGHT WITH NEARLY ZONAL FLOW
ACROSS THE REGION WITH AN EMBEDDED DISTURBANCE MOVING THROUGH THE
WESTERN HALF OF THE STATE. PRECIPITATION ASSOCIATED WITH THIS
DISTURBANCE WILL MOVE THROUGH EASTERN MONTANA TUESDAY EVENING
THROUGH THURSDAY MORNING. SNOW MAY TRANSITION BRIEFLY TO A
RAIN/SNOW MIX LATE WEDNESDAY MORNING. COLD AIR ADVECTION WEDNESDAY
AFTERNOON WILL ALLOW PRECIPITATION TO CHANGE BACK TO SNOW AND
GUSTY WESTERLY WINDS TO DEVELOP. A FEW LOCATIONS MAY EXPERIENCE
BLOWING AND DRIFTING OF SNOW.

A WEAK RIDGE WILL DEVELOP OVER THE NORTHERN ROCKIES IN THE WAKE OF
THE DISTURBANCE... KEEPING COOLER BUT FAIRLY DRY CONDITIONS WEDNESDAY
NIGHT THROUGH THURSDAY NIGHT FOR NORTHEAST MONTANA.

A TROUGH WILL DEVELOP OVER THE NORTHERN ROCKIES AS THE UPPER RIDGE
AMPLIFIES OFF THE WEST COAST FRIDAY MORNING THROUGH THE END OF THE
EXTENDED. MODEL SOLUTIONS CONTINUE TO DIFFER ON WHERE
PRECIPITATION WILL OCCUR AND THE QUANTITY... HOWEVER TEMPERATURES
WILL REMAIN WELL-BELOW NORMAL WITH MANY LOCATIONS WITH TEMPERATURE
DEPARTURES AROUND 15 TO 20 DEGREES. WITH THE UNCERTAINTY CHOSE TO
LEAN TOWARD CLIMO POPS. AEC

&&

.AVIATION...
FLIGHT CATEGORY: VFR MAINLY WITH PERIODS OF FUEL LOADING MVFR
LIKELY FOR EACH TERMINAL.

EVENING CEILINGS: AN MVFR FUEL LOADING CEILING HAS SET UP AND IS
IMPACTING KGDV AND KSDY EARLY THIS EVENING BUT SHOULD DISSIPATE AS
HIGHER CLOUDS MOVE IN FROM THE SOUTHWEST.

FREEZING RAIN AND WARM FRONT: A WARM FRONT MOVING IN FROM THE
SOUTHWEST TONIGHT WILL SEND MIXED PRECIPITATION INTO THE AREA
DURING THE MORNING HOURS. INCLUDING THE POSSIBILITY OF FREEZING RAIN
WITH ICING PROBLEMS. MVFR VISIBILITIES WILL BE POSSIBLE NEAR ANY
SNOW SHOWERS.

COLD FRONT AND PRECIP: SUNDAY AFTERNOON EXPECT A COLD FRONT AND MORE
MIXED PRECIPITATION. A FEW SHORT PERIODS OF MVFR WITH FUEL LOADING
WILL AGAIN BE POSSIBLE.

AREA WINDS: SOUTHEASTERLY AROUND 5-15KT TONIGHT. WIND VEERS TO THE
SOUTHWEST AT SUN UP...THEN BECOMES WESTERLY AND INCREASES TO 15 TO
25 KTS AFTER NOON WITH COLD FRONTAL PASSAGE.

GAH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 AM MST SUNDAY FOR CENTRAL AND
SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...GARFIELD...
PETROLEUM...SOUTHWEST PHILLIPS.

HIGH WIND WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR
SOUTHWEST PHILLIPS.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Feb 15, 9:07 PM MST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
907 PM MST SAT FEB 15 2014

MTZ018>020-023>027-059-061-062-161200-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE-
WIBAUX-NORTHERN PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
907 PM MST SAT FEB 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

PACIFIC MOISTURE RIDING A WARM FRONT FROM THE WEST WILL BRING A
CHANCE OF LIGHT FREEZING RAIN MIXED WITH LIGHT SNOW...OR RAIN
THROUGH TONIGHT ACROSS PORTIONS OF NORTHEAST MONTANA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LINGERING LIGHT FREEZING RAIN OR A WINTRY MIX OF PRECIPITATION
WILL BE POSSIBLE EARLY SUNDAY MORNING OVER THE FAR NORTHEAST
CORNER OF MONTANA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ060-161200-
SOUTHWEST PHILLIPS-
907 PM MST SAT FEB 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

PACIFIC MOISTURE RIDING A WARM FRONT FROM THE WEST WILL BRING A
CHANCE OF LIGHT FREEZING RAIN MIXED WITH LIGHT SNOW...OR RAIN
THROUGH THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HIGH WIND WATCH IS IN EFFECT FOR SUNDAY AFTERNOON AND EVENING
FOR STRONG WEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016-017-021-022-161200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-
907 PM MST SAT FEB 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY FOR LIGHT FREEZING PRECIPITATION WILL
CONTINUE THROUGH 5 AM. LOW LYING AREAS AND BRIDGES MAY BECOME ICY
OVERNIGHT WHEN LIGHT PRECIPITATION FALLS OVER THEM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LINGERING LIGHT FREEZING RAIN OR A WINTRY MIX OF PRECIPITATION
WILL BE POSSIBLE EARLY SUNDAY MORNING OVER THE FAR NORTHEAST
CORNER OF MONTANA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 9:00 PM MSTWinter Weather AdvisoryGGWGarfield, Petroleum, Phillips, Valley7 hr
Feb 16, 9:00 AM MSTFreezing Rain AdvisoryGGWDaniels, Roosevelt, Sheridan, Valley8 hr

Nearby

High Wind Warnings in Montana, 2014Every high wind warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.